Winter Storm, Wind River Mountains East
- When
- May 28, 7:00 PM MST to May 30, 4:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
S. brought moderate to heavy snow over a two day period to the east slopes of the Wind River and Bighorn mountain ranges.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An upper level low pressure system over the northwestern U.S. brought moderate to heavy snow over a two day period to the east slopes of the Wind River and Bighorn mountain ranges. One to two feet of accumulation was common in these areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 28, 1:37 PM MST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 237 PM MDT SAT MAY 28 2011 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT SOUTHWEST FLOW ALOFT WILL BACK TO THE SOUTH SUNDAY AS A PACIFIC UPPER LOW PRESSURE CENTER OVER WESTERN OREGON MOVES SOUTHEAST INTO THE NORTHERN GREAT BASIN TO AROUND SALT LAKE SUNDAY AFTERNOON. MOISTURE AND INSTABILITY WILL COMBINE WITH STRONG UPPER DIVERGENCE AND MID LEVEL DEFORMATION TO PRODUCE INCREASING PRECIPITATION ACROSS THE AREA. TEMPERATURES WILL BE COLD ENOUGH FOR MAINLY SNOWFALL ABOVE 7000 FEET. A RAIN SNOW MIX WILL BE POSSIBLE IN THE VALLEYS AND BASINS. LOCAL SNOWFALL OF 5 TO 10 INCHES FELL OVERNIGHT IN THE NORTHERN ABSAROKA MOUNTAINS AROUND THE EAST ENTRANCE AND PAHASKA. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TONIGHT THROUGH 6 AM MONDAY MORNING FOR 6 TO 12 INCHES WITH LOCALLY HIGHER AMOUNTS IN THE BIGHORN...ABSAROKA...WIND RIVER...TETON AND GROS VENTRE MOUNTAINS AND YELLOWSTONE NATIONAL PARK. SLIGHTLY LOWER AMOUNTS ARE EXPECTED IN YELLOWSTONE N.P. AND TETON COUNTY. TEMPERATURES WILL COOL ACROSS THE AREA WHICH WILL SLOW SNOW MELT RUNOFF. RAINFALL IN THE FOOTHILLS MAY INCREASE FLOWS IN STREAMS AND CAUSE MELTING ON LOW LEVEL SNOWFALL THAT REMAINS. THE PRECIPITATION COVERAGE AND INTENSITY WILL GRADUALLY DECREASE MONDAY AND MONDAY NIGHT AS THE UPPER LOW EJECTS NORTHEAST ACROSS WYOMING INTO EASTERN MONTANA MONDAY AFTERNOON. COLD NORTHWEST FLOW WILL SUPPORT BANDED SHOWERS. THIS STORM HAS SIGNIFICANT DEVELOPMENT TO DO AND MAY SLOW DOWN AND COOL SOME MORE WHICH WOULD INCREASE THE THREAT OF SNOW INTO THE LOWER ELEVATIONS. MODELS HAVE COOLED WITH THE 12Z RUN BUT ONLY SLIGHTLY. .LONG TERM...TUESDAY THROUGH SATURDAY THE WEATHER PATTERN IS FORECAST TO TURN DRIER AND WARMER TUESDAY THROUGH SATURDAY. SW FLOW ALOFT WILL PREVAIL DURING THIS PERIOD AS WY WILL BE IN BETWEEN THE UPPER LOW PRESSURE TROUGH ALONG THE WEST COAST AND AN UPPER HIGH PRESSURE RIDGE CENTERED OVER TEXAS/OKLAHOMA. WEAK SHORTWAVES SPINNING AROUND THE UPPER TROUGH MAY GET CLOSE ENOUGH THURSDAY THROUGH SATURDAY FOR ISOLATED AFTERNOON AND NIGHTTIME SHOWERS AND STORMS...MAINLY IN THE WESTERN MOUNTAINS. THUS THE FORECAST IS LEANING THAT WAY. HIGH TEMPS WILL BE WARMING INTO THE 60S AND 70S ON TUESDAY...THEN 70S AND 80S WEDNESDAY AND THURSDAY. A TAD COOLER NEXT FRIDAY AND SATURDAY WITH 60S AND 70S AND A FEW LOWER 80S. THE SOUTH CENTRAL WIND CORRIDOR WILL BE BREEZY TO WINDY WEDNESDAY THROUGH SATURDAY...MOSTLY IN THE AFTERNOON AND EARLY EVENING. SOME MOUNTAIN LOCATIONS WILL ALSO SEE SOME WIND AT TIMES. CERTAINLY THIS WARMING AND THE WIND WILL CAUSE SNOW MELT IN THE HIGHER ELEVATIONS AND THUS RISING WATER IN THE CREEKS...STREAMS AND RIVER SYSTEMS OVER MUCH OF THE REGION. && .AVIATION... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL LINGER THROUGH THE EVENING HOURS ACROSS WESTERN AND CENTRAL WYOMING...ESPECIALLY IN THE MOUNTAINS. A STRONG LOW PRESSURE CENTER IN THE PACIFIC NORTHWEST WILL TRACK SOUTHEAST INTO THE GREAT BASIN TONIGHT. AHEAD OF THIS LOW...AFTER MIDNIGHT TONIGHT...AN AREA OF RAIN AND HIGHER ELEVATION SNOWFALL WILL MOVE NORTH INTO SOUTHERN WYOMING AND THEN SPREAD NORTH INTO CENTRAL WYOMING BY 09Z SUNDAY. THE SNOW LEVEL SHOULD BE AROUND 6000 FEET. IN A ADDITION...A COLD FRONT WILL BE PUSHING SOUTH ACROSS WESTERN AND CENTRAL WYOMING TONIGHT WITH WIDESPREAD RAIN AND HIGH ELEVATION SNOW SPREADING SOUTH BEHIND IT AS WELL. THE WIDESPREAD RAIN AND SNOW WILL RESULT IN WIDESPREAD MVFR/IFR CONDITIONS AND MTN OBSCURATIONS. ON SUNDAY THE RAIN AND HIGH ELEVATION SNOW WILL CONTINUE. HOWEVER...AREAS FROM KRKS TO KCPR WILL LIKELY EXPERIENCE SOMEWHAT OF A BREAK IN THE WIDESPREAD PRECIPITATION WHERE THE PRECIP WILL BECOME MORE SHOWERY. EXPECT SOUTH SOUTHWEST WINDS OF 25 TO 40 MPH IN SOUTHEAST SWEETWATER COUNTY SUNDAY AFTERNOON POSSIBLY GRAZING KRKS. && .HYDROLOGY... SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY OVER THE MOUNTAINS OF WESTERN WYOMING TONIGHT AND SUNDAY. COOL CONDITIONS WILL KEEP SNOW MELT TO A MINIMUM. A MAJOR STORM SYSTEM WILL IMPACT THE AREA TONIGHT...SUNDAY...SUNDAY NIGHT...THROUGH MONDAY MORNING BRINGING SIGNIFICANT SNOWFALL TO THE HIGHER ELEVATIONS OF WESTERN AND CENTRAL WYOMING. 6 TO 12 INCHES OF NEW SNOW ARE POSSIBLE...PARTICULARLY ALONG THE EAST FACING SLOPES. LOWER ELEVATIONS EAST OF THE DIVIDE ARE EXPECTED TO SEE 0.5 TO 1 INCH OF RAIN SO AREA STREAMS WILL NEED TO BE WATCHED FOR RISES. LOWER ELEVATIONS OF JOHNSON COUNTY COULD SEE 1 TO 1.5 INCHES OF RAIN SO A FLOOD WATCH FOR AREA RIVERS AND STREAMS HAS BEEN ISSUED FOR THAT AREA THROUGH THE PERIOD OF RAINFALL AND SUBSEQUENT FOOTHILL RUNOFF. LATER IN THE WEEK...TEMPERATURES ARE EXPECTED TO WARM SIGNIFICANTLY WEDNESDAY THROUGH SATURDAY BRINGING THE WARMEST TEMPERATURES OF THE YEAR...WARMING INTO THE 80S IN THE BASINS AND EAST WITH 70S IN THE WESTERN VALLEYS AND 60S ACROSS THE MOUNTAINS. THIS IS EXPECTED TO BRING SIGNIFICANT SNOW MELT AND RUN OFF INTO STREAMS AND RIVERS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT MONDAY WYZ001-002-008-009-012-014-015. FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING WYZ010-011. && SHORT TERM...C.BAKER LONG TERM...AR AVIATION...LIPSON FIRE WEATHER...BERC HYDROLOGY...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1248 PM MDT SAT MAY 28 2011 WYZ001>020-022>030-291100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1248 PM MDT SAT MAY 28 2011 ...FLOOD WARNINGS REMAIN IN EFFECT FOR THE SWEETWATER RIVER IN SOUTHERN FREMONT COUNTY...AS WELL AS...THE SALT RIVER AND ITS TRIBUTARIES IN STAR VALLEY... ...FLOOD WATCH FOR RIVERS AND STREAMS IN JOHNSON COUNTY FROM SUNDAY MORNING THROUGH MONDAY EVENING... ...WINTER WEATHER ADVISORY FOR MUCH OF THE NORTHERN AND CENTRAL MOUNTAINS FROM THIS EVENING THROUGH THE MORNING HOURS OF MEMORIAL DAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT SNOWFALL IS EXPECTED TO DEVELOP EARLY THIS EVENING AND CONTINUE THROUGH TONIGHT IN THE WIND RIVER...TETON...GROS VENTRE...ABSAROKA AND BIG HORN MOUNTAINS AS WELL AS IN YELLOWSTONE PARK. PLEASE SEE THE LATEST CYSWSWRIW PRODUCT FOR FURTHER DETAILS ON THIS DEVELOPING COLD LATE SPRING STORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STRONG LATE SPRING STORM SYSTEM WILL IMPACT THE AREA OVER THE REMAINDER OF THE MEMORIAL DAY WEEKEND. THIS STORM WILL PRODUCE SIGNIFICANT MOUNTAIN SNOWFALL AND VALLEY RAIN ACROSS THE AREA ON SUNDAY THROUGH THE MORNING OF MEMORIAL DAY. SIGNIFICANT SNOWFALL IS EXPECTED ALONG THE WIND RIVER...BIGHORN...ABSAROKA...TETON AND GROS VENTRE RANGES AS WELL AS IN YELLOWSTONE PARK SUNDAY...SUNDAY NIGHT AND INTO THE MORNING OF MEMORIAL DAY WHERE 6 TO 12 INCHES OF TOTAL SNOWFALL ACCUMULATION IS EXPECTED. THE SNOW LEVEL WILL LIKELY VARY BETWEEN 5000 AND 6000 FEET ACROSS CENTRAL BASINS WITH THE POTENTIAL FOR SNOW MIXING WITH RAIN IN THE LANDER FOOTHILLS AND BETWEEN MEETEETSE AND GRASS CREEK ON SUNDAY. TRAVELLERS AND THOSE WITH OUTDOOR INTERESTS THIS MEMORIAL DAY WEEKEND SHOULD KEEP A CLOSE WATCH ON THE WEATHER AND BE PREPARED FOR ANOTHER MAJOR COLD SPRING STORM TO IMPACT THE AREA. SIGNIFICANT RIVER AND STREAM RISES ARE POSSIBLE WITH THIS PRECIPITATION IN JOHNSON COUNTY THROUGH THE STORM PERIOD. A SIGNIFICANT WARM-UP IS FORECAST OVER THE ENTIRE AREA WEDNESDAY THROUGH FRIDAY. EXPECT HIGHS IN THE 70S TO LOWER 80S WITH 50S AND 60S IN THE HIGH COUNTRY. THE POTENTIAL FOR MORE FLOODING OF AREA STREAMS AND RIVERS WILL BE HIGH LATE NEXT WEEK AS SNOW MELT WILL INCREASE AND THUS WATER LEVELS WILL RISE. STAY TUNED NEXT WEEK FOR UPDATES AND ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY FLOODING ALONG RIVERS...CREEKS AND STREAMS. PLEASE REPORT ANY SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311402, 311401.